Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Duluth, MN
NWS Duluth, MN issued this special weather statement at Aug 9, 2016, 2:49 AM CDT for Koochiching County, Minnesota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2016, 2:49 AM CDT (07:49 UTC)
- Expired
- Aug 9, 2016, 3:30 AM CDT
- In force
- 41 min
- Issued by
- NWS Duluth, MN
County Koochiching County, MN
The radar
The Duluth radar (KDLH), 181 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 7.8 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1454 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
284
WWUS83 KDLH 090749
SPSDLH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
249 AM CDT TUE AUG 9 2016
MNZ010-011-018-019-090830-
NORTH ITASCA-CENTRAL ST. LOUIS-NORTH ST. LOUIS-KOOCHICHING-
249 AM CDT TUE AUG 9 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ST.
LOUIS...NORTHEASTERN ITASCA AND SOUTHEASTERN KOOCHICHING COUNTIES...
AT 247 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
10 MILES NORTHWEST OF RAINY LAKE...TO 9 MILES WEST OF EFFIE...AND
MOVING EAST AT 45 MPH.
WIND GUSTS UP TO 40 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
VOYAGEURS NATIONAL PARK...BIGFORK...NETT LAKE...ORR...MEADOW BROOK...
ASH LAKE...KABETOGAMA...EFFIE...CRANE LAKE...GHEEN...RAINY LAKE...
KABETOGAMA LAKE...CUSSON...TOGO...PELICAN LAKE...PERCH LAKE...
LINDEN GROVE...STONY BROOK...SIDE LAKE AND CELINA.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
LAT...LON 4862 9318 4862 9295 4861 9295 4854 9273
4854 9264 4850 9263 4850 9270 4846 9271
4845 9270 4844 9266 4845 9251 4841 9245
4837 9248 4828 9241 4753 9305 4779 9395
4864 9322
TIME...MOT...LOC 0747Z 286DEG 38KT 4872 9308 4784 9383
$$
LEWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Aug 9, 12:50 AM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 9, 12:50 AM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1250 AM CDT TUE AUG 9 2016
.SHORT TERM...(This evening through Tuesday)
Issued at 342 PM CDT Mon Aug 8 2016
At 330 PM, skies were partly to mostly cloudy across the
Northland. Temperatures ranged from the low to mid 60s along the
North Shore of Lake Superior to the lower 80s in spots away from
the lake. Winds were from the south to southwest.
The main focus for tonight and Tuesday will be trying to resolve
any precipitation potential. Lack of forcing today has made for a
quiet and dry day across the region. There were a few showers that
tried to get going along the south shore of Lake Superior, but
they quickly dissipated this afternoon. Models continue to hint at
the development of a few showers and possibly a thunderstorm yet
this evening, but seeing no evidence of building showers/storms at
this point. Will maintain a small pop, mainly across the north.
Overnight lows will range from the 50s near the lake to the 60s
inland.
On Tuesday, a weak shortwave and trough will move across the
region. The best chance will be during the afternoon, during peak
daytime heating and in the vicinity of the front/trough. Could be
a few stronger storms developing in the afternoon and evening in
the vicinity of this weak boundary.
.LONG TERM...(Tuesday night through Monday)
Issued at 342 PM CDT Mon Aug 8 2016
A cold front will move into or stall across the southern forecast
area Tuesday evening or overnight as high pressure moves into
northern Minnesota. There could be some showers and storms near the
front, some of which could be strong.
The models continue to indicate an upper level ridge will build into
the Northland during the middle of the week, brining a surge of warm
and more humid air into the region. Precipitable water values will
increase to around 2 inches, so there will be a lot of moisture in
the atmosphere. Passing shortwaves through the ridge could develop
showers and storms across the Northland. There are increasing signs
(NAM12/GFS/ECMWF/GEM) that the southern forecast area could get
rounds of heavy rain Wednesday night, and perhaps again Thursday
afternoon and evening, which could pose a risk of flash flooding.
The first round is most likely to affect areas near, south, and west
of the Brainerd Lakes region, with the potential for severe
thunderstorms. The heavy rain threat, though, could affect areas
from the Brainerd Lakes into northwest Wisconsin. The second round
will most likely affect areas of northeast Minnesota and northwest
Wisconsin near and south of Highway 2.
The upper level ridge will pass to the east Thursday night, and an
areas of low pressure will move into or approach the Northland
Friday and Saturday. The weak surface convergence, combined with the
upper level divergence from the upper level trough moving into the
Northland, will provide low chances of showers and storms through
the rest of the week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1250 AM CDT Tue Aug 9 2016
VFR conditions are expected through the TAF period. Overnight a
warm front will lift through northern Minnesota. This front has
generated showers and storms in eastern North Dakota and northwest
Minnesota. Based on the latest radar expecting storm to move
through KINL between 08 and 09Z, bringing MVFR conditions or lower
with a visibility reduction. Besides the thunderstorm moving
through KINL, the main concern overnight will be LLWS at all sites
except for KHYR due to the strengthening low level jet. This is
shown by the latest HRRR/NAM/RAP guidance.
A trailing cold front will move into northwest Minnesota late
tonight from eastern North Dakota. The front will move through
much of the forecast area before stalling across the northern half
of Minnesota and Wisconsin late Tuesday night. This will trigger
scattered showers and storms at all terminals except for KINL late
Tuesday afternoon/evening per the latest GFS/NAM/ARW/NMM. Ahead
of the front, gusty winds are expected during the afternoon due to
the tightened pressure gradient.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 62 83 62 71 / 10 30 10 40
INL 64 80 52 74 / 30 20 0 40
BRD 66 87 64 85 / 10 20 30 30
HYR 62 86 65 84 / 10 20 30 30
ASX 61 86 63 76 / 10 20 30 40
&&
.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...Small Craft Advisory from 4 AM early this morning to 4 PM CDT
this afternoon for LSZ140.
&&
SHORT TERM...DAP
LONG TERM...Grochocinski
AVIATION...WLHazardous weather outlook, Aug 8, 3:46 PM CDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 346 PM CDT MON AUG 8 2016 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091315- KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 346 PM CDT MON AUG 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SMALL CHANCE OF THUNDERSTORMS ACROSS THE NORTHLAND OVERNIGHT...MAINLY NORTH OF THE HIGHWAY 2 CORRIDOR IN NORTHERN MINNESOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS ON TUESDAY. SOME OF THE STORMS MAY BE STRONG. THERE COULD BE ROUNDS OF THUNDERSTORMS ACROSS NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN WEDNESDAY INTO THURSDAY NIGHT...WITH THE STORMS CAPABLE OF HEAVY RAIN. THE GREATEST THREAT FOR HEAVY RAIN IS ACROSS AREAS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN WELL SOUTH OF HIGHWAY 2...WHERE HEAVY RAINS COULD RESULT IN SOME FLASH FLOODING. ALSO...SEVERE THUNDERSTORMS ARE POSSIBLE FOR AREAS NEAR...WEST...AND SOUTH OF THE BRAINERD LAKES REGION WEDNESDAY NIGHT...WITH THE STORMS CAPABLE OF DAMAGING WINDS AND LARGE HAIL. THERE ARE LOW CHANCES OF THUNDERSTORMS ACROSS THE REGION FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. LSZ121-140>148-091315- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 346 PM CDT MON AUG 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SMALL CHANCE OF THUNDERSTORMS OVERNIGHT...MAINLY ALONG THE NORTH SHORE OF LAKE SUPERIOR. SOUTHWEST WINDS WILL DEVELOP OVER LAKE SUPERIOR TONIGHT...AND THE RESULTING WAVES WILL POSE A HAZARD TO SMALL CRAFT ALONG THE FAR NORTH SHORE ALONG THE MINNESOTA ARROWHEAD FOR LATE TONIGHT THROUGH TUESDAY AFTERNOON. A SMALL CRAFT ADVISORY HAS BEEN ISSUED. PLEASE READ THE LATEST MARINE WEATHER MESSAGE FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS ON TUESDAY. SOME OF THE STORMS MAY BE STRONG. ROUNDS OF THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR WEDNESDAY AFTERNOON THROUGH SUNDAY. DAP/G2 MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 9, 1:18 AM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
118 AM CDT TUE AUG 9 2016
MNZ010-090700-
KOOCHICHING-
118 AM CDT TUE AUG 9 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
KOOCHICHING COUNTY...
AT 118 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
12 MILES SOUTHEAST OF WILLIAMS...TO 19 MILES NORTHWEST OF UPPER RED
LAKE...AND MOVING EAST AT 45 MPH.
WIND GUSTS UP TO 40 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
BIRCHDALE...MANITOU AND INDUS.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
LAT...LON 4869 9425 4866 9425 4865 9423 4863 9384
4860 9382 4856 9381 4818 9414 4819 9442
4869 9443 4871 9429
TIME...MOT...LOC 0618Z 266DEG 39KT 4861 9485 4828 9513
LESpecial weather statement, Aug 9, 2:00 AM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
200 AM CDT TUE AUG 9 2016
MNZ010-018-090745-
NORTH ITASCA-KOOCHICHING-
200 AM CDT TUE AUG 9 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ITASCA AND
KOOCHICHING COUNTIES...
AT 159 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR MANITOU...TO 8 MILES NORTHWEST OF BLACKDUCK...AND MOVING EAST AT
40 MPH.
WIND GUSTS UP TO 40 MPH...DIME SIZE HAIL...TORRENTIAL RAINFALL...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
INTERNATIONAL FALLS...LITTLEFORK...BIG FALLS...NORTHOME...
SQUAW LAKE...MIZPAH...ALVWOOD...GEMMELL...OSLUND...MARGIE...
PELLAND...MANITOU...INGER...LOMAN...SPRING LAKE...SAND LAKE...MAX...
WIRT...ERICKSBURG AND RAY.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
LAT...LON 4863 9384 4852 9380 4853 9352 4855 9346
4859 9344 4852 9309 4750 9398 4766 9442
4822 9442 4864 9405
TIME...MOT...LOC 0659Z 292DEG 35KT 4860 9394 4783 9462
LESpecial weather statement, Aug 9, 2:49 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
249 AM CDT TUE AUG 9 2016
MNZ010-011-018-019-090830-
NORTH ITASCA-CENTRAL ST. LOUIS-NORTH ST. LOUIS-KOOCHICHING-
249 AM CDT TUE AUG 9 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ST.
LOUIS...NORTHEASTERN ITASCA AND SOUTHEASTERN KOOCHICHING COUNTIES...
AT 247 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
10 MILES NORTHWEST OF RAINY LAKE...TO 9 MILES WEST OF EFFIE...AND
MOVING EAST AT 45 MPH.
WIND GUSTS UP TO 40 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
VOYAGEURS NATIONAL PARK...BIGFORK...NETT LAKE...ORR...MEADOW BROOK...
ASH LAKE...KABETOGAMA...EFFIE...CRANE LAKE...GHEEN...RAINY LAKE...
KABETOGAMA LAKE...CUSSON...TOGO...PELICAN LAKE...PERCH LAKE...
LINDEN GROVE...STONY BROOK...SIDE LAKE AND CELINA.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
LAT...LON 4862 9318 4862 9295 4861 9295 4854 9273
4854 9264 4850 9263 4850 9270 4846 9271
4845 9270 4844 9266 4845 9251 4841 9245
4837 9248 4828 9241 4753 9305 4779 9395
4864 9322
TIME...MOT...LOC 0747Z 286DEG 38KT 4872 9308 4784 9383
LEThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 1:18 AM CDT | Special Weather Statement | DLH | Koochiching | 42 min |
| Aug 9, 2:00 AM CDT | Special Weather Statement | DLH | Koochiching | 45 min |
| Aug 9, 3:39 AM CDT | Special Weather Statement | DLH | Saint Louis | 51 min |
| Aug 9, 5:55 AM CDT | Special Weather Statement | DLH | Lake | 50 min |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.